Treating Tardive Dyskinesia

This content is created by Healthgrades and brought to you by an advertising sponsor. More

This content is created or selected by the Healthgrades editorial team and is funded by an advertising sponsor. The content is subject to the Healthgrades medical review process for accuracy, balance and objectivity. The content is not edited or otherwise influenced by the advertisers appearing on this page except with the possible suggestion of the broad topic area. For more information, read the Healthgrades advertising policy.

Medications That Can Cause Tardive Dyskinesia

Was this helpful?
123
pills-and-bottles
Getty

Tardive dyskinesia is a medication-induced condition that causes uncontrolled and repetitive body movements. It can appear after long-term use of certain medications, or sometimes after stopping the medication or changing the dose. Though older antipsychotics are often implicated, other drugs may also be associated with its development. Here’s what you need to know about which medications can cause tardive dyskinesia and what can put you at higher risk.

Why is tardive dyskinesia a side effect of antipsychotic medications?

Antipsychotic medications are used to treat mental illnesses, such as schizophrenia, bipolar disorder, and severe depression. They are divided into two main categories—older and newer antipsychotics.

It’s estimated at least 20% of patients treated with older (also referred to as “first-generation” or “typical”) antipsychotics develop tardive dyskinesia. Older antipsychotics bind very strongly to dopamine receptors in your brain, which affects communication within your brain cells. This can lead to involuntary movements, primarily of your mouth and face but can also include your extremities and trunk. Examples of older antipsychotics are:

  • Chlorpromazine (Thorazine)
  • Haloperidol (Haldol)
  • Thioridazine (Mellaril)
  • Fluphenazine (Prolixin)

Newer (also called “second-generation” or “atypical”) antipsychotic drugs bind weakly to dopamine receptors making them much less likely to cause tardive dyskinesia, but it can still occur. Of the newer antipsychotics, clozapine (Clozaril) appears to have the lowest incidence, while risperidone (Risperdal) and paliperidone (Invega) have a higher risk of causing tardive dyskinesia.

What other drugs are associated with tardive dyskinesia?

Tardive dyskinesia’s abnormal movements, such as grimacing, sticking out your tongue, or tapping your feet, can also occur after taking other medications for an extended period of time. Some of these medications have a similar effect on dopamine receptors like antipsychotics, while others may have a different mechanism of action. Researchers continue to study this. Other drugs that may cause tardive dyskinesia include:

  • Drugs to treat nausea and vomiting, such as metoclopramide (Reglan) and prochlorperazine (Compazine)
  • Antidepressants, such as amitriptyline (Elavil) and fluoxetine (Prozac)
  • Medications to treat Parkinson’s disease, such as levodopa (Sinemet)
  • Seizure medications, such as phenobarbital (Luminal) and phenytoin (Dilantin)
  • Mood stabilizers, such as lithium (Eskalith, Lithobid)

What are the risk factors for developing tardive dyskinesia?

Though tardive dyskinesia is caused by certain drugs, some people have an increased likelihood of developing this condition. Known risk factors include:

  • Prolonged medication use: The longer you take a drug that has the potential to cause tardive dyskinesia, the greater the risk.
  • High dose of medication: As medication dosage increases, so does the chance of tardive dyskinesia.
  • Older age: Adults over the age of 55 are at a higher risk, and it continues to increase with age.
  • Cognitive impairment: A decline in mental abilities is associated with a higher risk of tardive dyskinesia.
  • Sex: Women, especially post-menopausal, are more likely to have tardive dyskinesia than men.
  • Substance abuse: Alcohol, illegal drugs, and cigarettes increase the prevalence of tardive dyskinesia.

Tardive dyskinesia can sometimes be reversed by stopping the medication that’s causing it or by switching to a different one. Other times, you may require treatment with drugs specifically approved to treat the symptoms of tardive dyskinesia, including valbenazine (Ingrezza) and deutetrabenazine (Austedo). But keep in mind, the best chance of full recovery occurs when tardive dyskinesia is diagnosed early. If you are taking a drug that can cause this condition, be sure to notify your doctor immediately if you begin having movements you can’t control.

Was this helpful?
123
Medical Reviewer: William C. Lloyd III, MD, FACS
Last Review Date: 2021 Jan 21
THIS TOOL DOES NOT PROVIDE MEDICAL ADVICE. It is intended for informational purposes only. It is not a substitute for professional medical advice, diagnosis or treatment. Never ignore professional medical advice in seeking treatment because of something you have read on the site. If you think you may have a medical emergency, immediately call your doctor or dial 911.